Letter: Getting the facts right on fentanyl | VailDaily.com
YOUR AD HERE »

Letter: Getting the facts right on fentanyl

We at Eagle County Paramedic Services would like to congratulate Ali Longwell on her series on fentanyl in our community. It’s an important topic that deserves to be discussed.

However, there’s an error in a quote that a GRANITE detective gave her in the second story in the series: “We often carry Narcan with us, we’re always gloved up, some kind of eye and face protection,” said GRANITE detectives, who wished to remain anonymous due to the undercover nature of their jobs. “You can ingest (fentanyl) through the skin, any tear ducts, orally, if you inhale it — all of those are ways to get into your system so when we are handling narcotics, we do have Narcan on standby and somebody that is not handling the drugs on standby in case one of us goes down, they can use that Narcan spray.”

This is a medical myth and a false statement.



The medical community has proven that the risk of “accidentally” getting dosed by Fentanyl by being in close contact with someone who has taken fentanyl is virtually impossible.

You can’t ingest Fentanyl through the skin, tear ducts or by inhaling it. A person would have to stand in a wind tunnel full of fentanyl to experience any effect from the drug (and it would likely come from accidental ingestion).



You can only ingest Fentanyl by swallowing it (either on purpose or by ingesting something laced with fentanyl) or injecting it. The only way we administer fentanyl to patients is by injection.

It is dangerous and irresponsible to keep perpetuating an exaggerated narrative that has no medical foundation — it can cause people to be afraid of helping out someone who’s experiencing symptoms of an overdose.

In short, fentanyl is dangerous — but only to those who take it. Bystanders, first responders and anyone else who comes into contact with someone who has overdosed on fentanyl, please understand that it is safe to provide care to that person. Please call 911 if you suspect someone has overdosed on fentanyl and administer NARCAN if it’s available.

Will Dunn, chief clinical officer for Eagle County Paramedic Services

Edwards


Support Local Journalism